Pennsylvania, 2018Flash Flood in Pennsylvania, June 1, 2018
June 1, 2018 · NWS CLE · 1 event in 1 county or zone
A cold front moved south across northern Ohio and northwest Pennsylvania on the evening of the 1st. The environment lacked shear and instability keeping the risk of severe weather low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved south across northern Ohio and northwest Pennsylvania on the evening of the 1st. The environment lacked shear and instability keeping the risk of severe weather low. However, the slow storm motions and residual warm moist air in the low levels made rainfall efficiencies high. During the afternoon some storms developed ahead of the approaching cold front, with rainfall rates estimated over 4 per hour. A slow moving cell formed near Kinsman extending to the dam at the Pymatuning Lake between 4 and 6 pm. Flash flooding resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 2:25 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 1, 2:25 PM EST, 3 hours 5 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cleveland OH
325 PM EDT Fri Jun 1 2018
.SYNOPSIS...
A cold front moving south across the area will drop south of Ohio
early tonight. High pressure moving southeast through Ontario and
Quebec will build into the region on Saturday. Another cold front
will cross the region on Sunday. High pressure will follow on
Monday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
A cold front, now located from near KFDY to near the east
lakeshore will drop through the area this afternoon/evening.
Ahead of the front convection was developing across the area.
Expect this to continue through the early evening and then drift
southeast. Northwest of the front, convection was also
developing across southern lower MI. This too should drop sse
into the area affecting mainly the western counties this evening
before dissipating this evening. Will have likely pops west, as
well as east of roughly an Erie to MFD line early but by 03-04Z
will have only a slight chance for most of the area with chance
pops only far southeast. For Saturday, high pressure will build
in from the north so am expecting a dry day. Plenty of leftover
low level moisture however for a healthy spreading cu deck
under the post front inversion for a mix of clouds and sun.
Saturday night continued dry much of the night. Do have a slight
chance pop in the grids towards morning as a cold front
approaches from the west.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Not so nice upper level pattern shaping up for the latter half of
the weekend into early next week. Models are suggesting an
amplification of the upper level ridge as it moves onto the west
coast and moves east to the middle Mississippi Valley region. The
amplification of the upper level ridge will cause deepening of the
upper level trough over the eastern United States with embedded cut-
off low pressure systems. This overall pattern will bring cooler
air to the local area Monday into Tuesday in the cyclonic flow at
the surface. Waves of moisture will stream southeast across the
area during this period and will bring an on and off again chance
for showers and thunderstorms. A cold front will slide east across
the local area Sunday. Instability will be enough to support
thunderstorms with the front. After frontal passage moisture pulls
out to the east for Monday and then another round of moisture slides
southeast into the area in association with very weak wave of low
pressure system. This will bring yet another chance for showers to
the area Monday night into Tuesday. The cold air advection will
begin to take place Sunday afternoon and continue through this
period. Lows will dip back into the 50s both nights and highs will
be in the 60s east and lower to middle 70s west. Slightly warmer
for Tuesday as cool air begins to retreat to the east.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Generally cooler pattern expected in the long term, however a few
model differences in timing/pattern evolution lead to somewhat
lowered confidence in specifics. A strong upper trough will be
pushing southeast through the eastern Great Lakes into the Mid
Atlantic region Tuesday night. The GFS is anomalously slow with the
evolution of this feature, not bringing the attendant cold front
through the area until closer to Wednesday morning. The ECMWF/GEM
continue to be faster with the system, like previous model runs,
bringing the system/front through by Tuesday night, with high
pressure building in from the north. Have opted to discount much of
the GFS for the long term forecast. Otherwise, have maintained a dry
forecast Wednesday through Friday, with high pressure building
across the area through at least Thursday night. There are some
hints at a system swinging east across the region sometime Friday,
however confidence is to low for pops at this point. No major
changes to temperatures from previous forecast, with below normal
highs Wednesday warming closer to normal Thursday and Friday.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Showers are starting to redevelop but confidence remains very
low as far as timing and coverage goes today. It still appears
the precip will be most widespread this afternoon across the
southeast half of the area. Some thunder is possible ahead of a
cold front which be south of the area by early evening. Will try
to account for the current activity with tempo mentions and will
go with more tempos this afternoon for thunder. Some instability
showers are possible right behind the front but all areas should
be dry by 00z. Still seeing some patchy MVFR and even some IFR
cigs at the east end of the area. These should lift the next
couple hours and most of the daylight hours should be VFR. The
exceptions will be in any of the stronger showers or storms.
MVFR cigs will likely develop in the the cold air advection
tonight. S to SW flow will become W right behind the front then
N by evening.
OUTLOOK...NON-VFR probable Friday night and again Sunday into
Monday.
&&
.MARINE...
Cold front continues to push south of the lake at this time and this
will allow winds to increase to 10 to 20 knots over the western half
of the lake and 10 to 15 knots over the east overnight. Winds
diminish Saturday and become variable but begin to increase out of
the east northeast by Saturday night. Light and variable winds
develop again Sunday ahead of the cold front that is expected to
move east across the lake during the late afternoon and early
evening. Northwest flow develops behind the cold front Sunday night
into Monday at 10 to 15 knots. The northwest winds persist through
Tuesday night and diminish to light northerly by Wednesday. No
headlines expected at this time through the forecast period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Lombardy
LONG TERM...Greenawalt
AVIATION...TK
MARINE...Lombardy
Hazardous weather outlook, Jun 1, 2:46 AM EST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 AM EDT Fri Jun 1 2018
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-020800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
346 AM EDT Fri Jun 1 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Crawford
- When
- June 1, 5:30 PM EST to 9:00 PM EST
- Where
- Crawford County, 1.11 mi ESE of Turnersville to 2.8 mi S of Turnersville
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 41.512, -80.461
Friday June 1, 2018 from 6:30 pm 10:00 PM the Sugar Run in the Shenango River basin just south and downstream of the Pymatuning Dam flooded. According to USGS records it was the second highest flow recorded at the Pymatuning Weir Gauge Station. The highest flow was recorded on September 9, 2004 as a result of Hurricane Ivan. However that high flow included input from the Pymatuning Dam. During the June 1, 2018 event, the dam gates at 6:45 pm before Sugar Run reached flood stage. This event appears to be the worst flash flood on Sugar Run since the start of data collection in 1933. In addition to the destruction of a park hiking bridge ($30,000 estimated replacement). Residents in four private homes/cottages in the Douthette Allottment mile below the dam were evacuated and the structures received minor flood damage due to 4-8 of water on the first floor. A rain gauge at the Pymatuning Park Office recorded 1.66 inches of precipitation from as of 8 pm, however this gauge was sited north of the heaviest rainfall. Anecdotal accounts reported 4-5 inches in rain gauges directly north east of Kinsman, OH in the watershed. Doppler radar estimates of 1.5-3.5 fell in the area, however radar estimates have a low bias due to the height of the radar beam at that location.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752930.